Georgia P., Massachusetts, USA: In my case, I had none after a "standard" hysterectomy, even with my report noting a "generous vaginal cuff" was taken during surgery. We used a quality lubricant - Astroglide®, and took things slowly at first. I did not find any difference in desire or function; however, I had gone through menopause several years earlier and therefore this was not an abrupt hormonal change for me. I had also not taken any HRT (Hormone Replacement Therapy), but used lubricants regularly. My husband had been extremely supportive of me during the diagnosis and treatment, and I wanted to maintain the intimacy we shared, which meant a lot to me emotionally. I think this is an important part of the equation.
Jax, Massachusetts, USA: I experienced physical discomfort for many months. It just seemed to me my body took a lot longer to heal than the doctor and nurse suggested it would. Fourteen months after my surgery I'm celibate, so I can't tell you if those problems persist. The other thing I noticed keenly is a lack of desire. I really don't know how much of this is due to aging, anti-depressant medication, lack of an appropriate partner, and/or to my radical hysterectomy. I suspect the old cliché about the brain being the biggest sex organ in the body is true and that if I met someone who stimulated those feelings I might be able to rise to the challenge.
Georgia P., Massachusetts, USA: It depends on many things. I personally did not, even during treatment. You should discuss this with your radiation oncology nurse, or doctor, or gynecologist if you prefer. Oncolink has an excellent article on sex after radiation. http://www.oncolink.com/coping/article.cfm?c=4&s=42&ss=90&id=454
Cathy B., Ontario, Canada: I had three days of internal radiation, that contributed to what is called 'stenosis' or vaginal scarring. It makes sex painful and examinations difficult if the use of a dilator or regular sexual relations are not practised. For me, this is one of the biggest side effects and the one that left me feeling that parts of my body were not mine anymore. There are lubricants and creams to help with vaginal dryness and sexual function.
Katie, California, USA: Unfortunately, after four years, intercourse is still painful for me due to thinning of the tissues. I use Premarin cream which seems to help a bit.
Karen, Alberta, Canada: Sex has been uncomfortable, even painful at times, because of vaginal scarring and lack of desire, and it is only in the last year or so that the situation has improved. In all honesty though, it's hard to separate how much the difficulties were caused by the radiation, and how much was the emotional fall-out from years of gynecological problems, and from the cycle of anticipating discomfort leading to apprehension and lack of desire leading to actual discomfort leading to....
But over time, especially in the last year, things are getting much more to "normal" again!